advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Altona, New York, USA:

My 15-year-old son switched from twice daily Lantus to twice daily Levemir in November 2008. Dosing with Lantus provided variable blood sugar results and required different insulin-to-carbohydrate ratios throughout the day and evening, thus the choice to move to a basal insulin that initially provided consistent blood sugar control. For the first two months, blood sugar control was excellent. For the past two months, we have been seeing elevated morning fasting blood sugars in spite of steadily increasing evening doses of Levemir. His bedtime, 10 p.m., blood sugars are in the 90 mg/dl [5.0 mmol/L] to 110 mg/dl [6.1 mmol/L] range and his wake up numbers are in the 220 mg/dl [12.2 mmol/L] to o 275 mg/dl [15.3 mmol/L] range. I have done nighttime checking at 1 to 2 a.m. and his numbers are in range at this point. Short of getting up at 4 or 5 a.m. every day to correct this with a shot of Humalog, what can you suggest? The blood sugar does correct in about two to three hours following the morning dose of Humalog.

Answer:

Any chance that there are nocturnal lows being missed at 3 to 5 a.m.? Could you get up and check a few nights to see if this can be answered? If so, then the higher Levemir dose would obviously need to be cut back. If there were a steady rise towards dawn, then increasing the dose at night of Levemir would solve this problem. Sometimes giving the bedtime Lantus or Levemir dose much later also solves the problem since it would mini-peak near dawn/pre-breakfast, exactly where it seems needed. Lastly, eating a high fat bedtime snack sometimes does not show up as high sugars until many hours later and if this were the case, then stopping such a choice would also solve the problem.

SB

DTQ-20090324083245
Original posting 7 Apr 2009
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.